Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 356, NWS Omaha, NE
NWS Omaha, NE issued this severe thunderstorm warning at Sep 3, 2006, 2:54 PM CDT for Harrison County, Iowa. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 3, 2006, 2:54 PM CDT (19:54 UTC)
- Expired
- Sep 3, 2006, 4:00 PM CDT
- In force
- 66 min
- Issued by
- NWS Omaha, NE
- Area
- Counties, with a storm outline in the text
County Harrison County, IA
The radar
The Omaha radar (KOAX), 61 km from the middle of the area, began a volume at 19:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 7.9 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1493 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- -22 m²/s²
- 0-3 km storm-relative helicity
- -50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:08 PM CDT, 46 minutes earlier.
Area forecast discussion, Sep 3, 2:08 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 208 PM CDT SUN SEP 3 2006 .DISCUSSION... FORECAST CHALLENGES INCLUDE PROBABILITY/COVERAGE OF LOW TOPPED CONVECTION THROUGH EARLY THIS EVENING...HOW FAR WEST WILL PCPN SPREAD IN WAKE OF DEPARTING UPPER LOW ON LABOR DAY AND THEN WHEN OR IF TO INCLUDE PCPN CHCS BEYOND TOMORROW. SHORT TERM...TONIGHT AND MONDAY. AFTERNOON STLT IMAGERY SHOWED VERTICALLY STACKED UPPER LOW BEGINNING TO PIVOT INTO NWRN IA. ALTHOUGH LOW LVL MOISTURE WAS WEAK FOR SUMMER STANDARDS...SFC DWPTS MOSTLY 50 TO 55 AND H85 DWPTS IN MID SINGLE DIGITS C...700 TO 500 MB TEMPS WERE QUITE COOL...-4 C AND -17 C RESPECTIVELY ON 12Z OAX SOUNDING. THUS...SUNSHINE INTO AFTN HAS ALLOWED STEEP LOW LVL LAPSE RATES TO DEVELOP AND WOULD EXPECT SCT CONVECTION TO BECOME A BIT MORE WIDESPREAD INTO LATE AFTN. 18Z STLT SHOWED FAVORED AREA APPEARED TO BE ALONG AND E OF CONVERGENT CU AREA NEAR BVN AND OFK...WHERE CAPES WERE A BIT BETTER...THEN NEWD TOWARD COLD POCKET ALOFT. LOW FREEZING LEVEL WILL ALLOW FOR A FEW HAILERS AND WITH 0-3 KM CAPES FCST TO APPROACH 350 J/KG ALONG AN AREA OF SFC VORTICITY...THERE COULD POSSIBLY BE ISOLD WEAK SPINUPS. GFS WAS NOT AS AGGRESSIVE WSWD WITH THE FORECAST OF HIGHER LOW LVL CAPE AT 00Z COMPARED TO NAM...GENERALLY LIMITING BETTER CAPE TO NRN IA COUNTIES ACROSS OUR CWA. SINCE GFS HAS HAD A BIT BETTER TRACK RECORD WITH UPPER LOW THAN THE NAM...WOULD TEND TO FAVOR THE GFS. CONVECTION SHOULD WEAKEN FAIRLY QUICKLY THIS EVENING...BUT SOME INSTABILITY HOLDS THROUGH 06Z SO WILL CARRY TSTM CHCS SE ZONES AFTER MIDNIGHT. CLOUD COVER SHOULD SHRINK CLOSER TO UPPER LOW CORE TONIGHT WITH BULK OF CLOUDS EXPECTED ALONG AND E OF MO RIVER BY 12Z MON BASED ON GFS/NAM UPPER LOW POSITION. THIS COULD KEEP READINGS UP A BIT OVR ERN ZONES TONIGHT...BUT TEMPS WEST OF THERE COULD AGAIN MAKE A RUN AT THIS MORNINGS NUMBERS. WITH LOW CONTINUING TO MOVE EWD ON MONDAY...FELT ISENTROPIC LIFT GENERATED PCPN ON WRN FLANK COULD BE LIMITED TO LOCATIONS MOSTLY E OR NE OF THE CWA...SO TRIMMED BACK POPS A BIT...GENERALLY LIMITING WRN EXTENT OF POPS TO NEBR COUNTIES BORDERING MO RIVER. SINCE SOME LOCATIONS REACHED AT LEAST THE MID 70S TODAY...AND WITH 850 MB TEMPS FCST TO BE EVEN WARMER ON LABOR DAY...RAISED HIGHS A BIT. ALTHOUGH WIND DIRECTION...NRLY...WON/T BE AS FAVORABLE FOR MIXING AS WSW WINDS WERE THIS AFTN. MOCLEAR SKIES BROUGHT BY SFC HIGH PRESSURE BUILDING ACROSS THE CWA TUE AND WED...SHOULD CONTINUE TREND OF RELATIVELY DRY DWPTS AND COMBINE WITH CLIMATOLOGY OF EARLY SEPT TO PROVIDE LARGE DIURNAL TEMPERATURE RANGES INTO MID WEEK. LOWERED LOWS AND RAISED HIGHS A BIT TO ACCOMPLISH THIS. 12Z GFS WAS A BIT MORE AGGRESSIVE IN DRIVING A WEAK COLD FRONT THROUGH THE CWA FRIDAY. THIS WILL HAVE TO BE WATCHED IN LATER RUNS...BUT FOR NOW LEFT FORECAST DRY WITH ANY FROPA LATE THU THROUGH FRI. DID...HOWEVER...INTRODUCE PCPN NEXT WEEKEND AS 00Z ECMWF AND 00/06Z RUNS OF GFS BROUGHT AN UPPER TROUGH ACROSS THE CNTRL PLAINS TO COMBINE WITH MOIST 850 MB CONDITIONS EXPECTED ATTM. AS USUAL THOUGH...12Z GFS MODEL CHANGED COURSE LEADING TO A LOW CONFIDENCE FORECAST THEN. && .OAX WATCHES/WARNINGS/ADVISORIES... NE...NONE. IA...NONE. && CHERMOK
Hazardous weather outlook, Sep 3, 11:41 AM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE OMAHA/VALLEY NE 1141 AM CDT SUN SEP 3 2006 IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034- 042>045-050>053-065>068-078-088>093-040645- MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT- PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON- STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER- SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE- JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON- 1141 AM CDT SUN SEP 3 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST NEBRASKA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EARLY THIS EVENING. LARGE HAIL WILL BE THE PRIMARY HAZARD...HOWEVER A BRIEF FUNNEL CLOUD OR TORNADO CANNOT BE RULED OUT. THE STORMS ARE THE RESULT OF AN INTENSE STORM SYSTEM IN THE MID LEVELS WITH COLD AIR ALOFT OVER SOUTHEAST SOUTH DAKOTA...WHICH MOVES INTO WESTERN IOWA TONIGHT. THIS STORM SYSTEM COMBINED WITH AFTERNOON HEATING...AND AN AREA OF LOW PRESSURE AND ATTENDANT SURFACE BOUNDARY...WILL ENHANCE THE POTENTIAL FOR THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE NEXT CHANCE FOR THUNDERSTORMS WILL BE ON SATURDAY. .SPOTTER INFORMATION STATEMENT... STORM SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY TONIGHT. ZAPOTOCNY
The office that day
Everything else NWS Omaha, NE issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 3:53 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 52 min |
| Sep 3, 5:39 PM CDT | Severe Thunderstorm Warning | OAX | Harrison | 51 min |
| Sep 3, 6:23 PM CDT | Severe Thunderstorm Warning | OAX | Shelby | 52 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.